Coming off Risperdal
was probably one of the hardest things I’ve done. Risperdal was one of the most difficult psychiatric drugs I ever withdrew from. Even though it was over a decade ago, I can still remember a lot of the withdrawal effects. I told a friend I felt like I was “slipping off the edge of reality”. I had never felt that psychotic before, and I had done hallucinogens and had many spiritual experiences/meltdowns.
Update: We now have a forum for support in coming off Risperdal. Check it out and post questions/tips here.
Coming off Risperdal can be so scary that some people don’t want to try again after having a hard time with it once.
While I was on Risperdal,
the drug caused major blood sugar issues and I had to severely limit my diet, even though I was a thin 21 year old. After I got off I was eventually able to eat a diet that was normal to me again. While I was coming off Risperdal, I needed to make sure I kept eating regularly even though sometimes I didn’t feel like it. Sometimes I didn’t even feel connected to physical reality, but I stuck with a basic meal schedule and that helped get me through it.
The main withdrawal symptoms
I experienced when I was coming off Risperdal were extreme psychosis, panic and anxiety. I couldn’t sit still and sometimes needed to walk around all day, even if I was pacing or walking around the block. Akathisia is when you literally can’t sit still and that’s what I experienced on Risperdal and in withdrawal.
I also started to feel my emotions coming back when I was coming off Risperdal. As a friend said about getting off Risperdal, “I could feel music again”.
Coming off Risperdal
was hard and I needed to go slower and taper by smaller amounts than I expected. After each taper I would wait a couple of weeks, but some people may need to wait much longer and reduce by miniscule amounts at a time.
Tips For Slow Tapering
Here are some tips for slow tapering of Risperdal from Alto Strata. This post discusses cutting the pills and using liquid formulas as well as tapering plans.
Another strange withdrawal symptom I experienced was a type of twitch where I would involuntarily bring my arm up to my chest and extend it out. It was so weird and I couldn’t control it, but I only experienced that during acute withdrawal and thankfully it went away.
If you need support, please schedule an appointment here:
Sleep was also an issue when coming off Risperdal, as it can be during most psychiatric drug withdrawal.
My best advice for Risperdal withdrawal is to go slowly, get plenty of rest, eat a high protein, low sugar diet with ample fat, and go for walks when possible.
This workbook and meditation can also help
If you have advice for coming off Risperdal safely, please share it in the comments here.
30 thoughts on “Getting Off Risperdal/Risperidone”
ive been off risperdal 3mg for about 2 weeks now and am still experiencing anhedonia. i was on it for about 2 and a half months but now i switched to lithium. how long did it take for u feel music again?
I can’t remember how long it took. I think there was more feeling pretty quickly, but it depends what other drugs you are on too. I was on some others when I withdrew from Risperdal. It’s hard to know if Lithium might have that effect also. Good luck!
I mean did it take you weeks, months? roughly speaking.
I think for me it was weeks after I was fully off but it took me months to withdraw.
It took me 10 days off it to feel music. While on it, music annoyed me!
Wow Barbara, that’s interesting. Sometimes when I’m fatigued, music annoys me. I think it has to do with adrenal exhaustion and possibly weak kidneys, both of which can be caused by Risperdal/other meds, and of course other factors like stress, sleep deprivation etc.
Hi Chaya, I am withdrawing from 2mg. What pace I should tapper?
Amyone who tooktthis for chronic insomnia I mean raspilardol and Nozinan
Hi Chaya, I am withdrawing from 2 mg. Per 2 weeks how much can I cut off?
Take 10% off every 2/3 weeks
On risperidone 8mg at night been on it for years and I’m 47 and been on Pretty much all of them , olanzapine seroquel amisulpride clozaril I was first put on neuroleptics age 19 so nearly 20 yrs I stopped cold on Tuesday it’s now Saturday it’s getting difficult. Am I going to fast
Amanda, yes, I think you are. I can’t give medical advice, but that sounds way too fast to me.
We now have a forum dedicated to Risperdal withdrawal support. Please post questions and tips here: https://chayagrossberg.com/community/forum-for-risperdal-withdrawal/
My son is on Risperidol 3.5mg. He paces in the afternoon till sleep time. Also, he got hallucination. Is this dose high for 130Lb.? Does the pacing stop with reduction?
For me the pacing (akathesia) completely stopped when I reduced and got off. I weighed around 115 and took 2 mg and that dose was very high for me, so I’d say yes, it is a high dose. Risperdal is a “major tranquilizer” in the same class of drugs as haldol and Thorazine so it has very strong effects, especially on people who weigh less. It did make me gain weight also.
I’m tapering off Risperdal starting today. I saw an Ayurvedic doctor and he told me to take 4 mg one day then 3mg the next, then 4mg the next day, then 3 mg the next. Alternating every other day. Have you heard of this tapering technique? I’m to do this for 6 weeks then switch from 3mg to 2mg every other day. This is very different than the 10% reduction technique. Any help or tips is appreciated.
I’ve been taking risperidone for anxiety. 1mg at bedtime. Only been taking it for a month. How should I taper off? My psychiatrist told me 1 every other day for 2 weeks and then stop completely but I’m scared to do that. Also just started prozac 20mg.
HI Gabrielle, It is up to you, but I would do a gradual taper rather than every other day. Since you’ve only been taking it for a month the risperidone withdrawal shouldn’t go on for too long, but it might cause acute symptoms such as panic if you go too fast.
Why did you start Prozac?
Thank you for your question.
If you’d like more in depth help, let’s chat by phone or video.
Here is the link to schedule. https://app.acuityscheduling.com/schedule.php?owner=13960752
I look forward to working with you.
Hi! I’m 16 years old and I’m on 0.5 mg of risperidone and I want to get off it so bad but I don’t know what to do. Advice?
Also I’ve been on it for about 7-8 months
Hi Elsey. I would go slowly. Do you have a doctor who can prescribe you smaller doses or help you create a tapering plan? Do you have support from those around you to go off? Good luck! Stay in touch and keep us posted.
Hi Chaya. My son is 11. He’s been on Risperdal for 3 years. Was up to 2 ml and a decision was made to wean him off. Started about 10 weeks ago at 0,1 ml per week which sounded fine. He is ADHD, has anxiety and possibly depression, although not diagnosed with it yet. The tapering down was going well. 4 days ago, disaster hit. He started getting very anxious, worrying about things that are senseless. Two days ago it has progressed into suicidal thoughts. He keeps saying he wants to go to God as he cannot handle life anymore. He keeps saying he’s sorry to do this to us but he doesn’t see any other way. He took a knife to his throat today, which we took away from him. When he is in this state, it lasts about 3 hours and usually surfaces in the latter part of the afternoon. My wife and I are devastated! We’ve been praying so much.
Does it make sense that he was tapering fine for about nine weeks and suddenly having such a dramatic change in withdrawals? Is this common? We feel absolutely helpless and are confused as to carrying on tapering or to go back to where he was. For now we stopped tapering at 1,1ml. He is on the liquid form.
Hi there. Yes, that makes sense. The withdrawal gets more extreme as you get closer to the end. You may need to slow down a lot or pause on the taper for a bit. It’s a very intense drug, especially for a child. Good luck!!
I’m not a doctor but possibly you need a slower taper. I’m tapering .5mg for 2 months at a time, I’m on pills not liquid. I’ve also been on it 3 years. 1 mg was too much as I got severe anxiety and paranoia. .5 has worked so far. All the best, he’ll be in my prayers.
Thank you Jamie…
Hi Chaya. Is that true that if you are taking Risperdone not drink cola and tea?
Hi Ted. I’m not sure. Where did you hear that? Would love to read the research. Thanks.
This article says it’s okay.
May I ask how long you were on risperidone for?? And how long your taper was? I believe the akathesia my mom was experiencing was from reinstating the SSRI and doctors kept upping the dose because they said it was anxiety. In turn making it worse. Was then put on Ativan on top and it made her feel better but every time she stopped the akathesia would return being on the SSRI. She tapered of the benzo very slowly but the akathesia returned as she was still on the SSRI. She had to be hospitalized as she was so sick from the akathesia. The psychiatrist at the hospital just upped the ssri meds and put her on risperidone. It has been 4 weeks on .5 in the morning on top of the ssri. We just connected all the dots and figured out it was akathesia she was suffering and not extreme anxiety. The risperidone has helped with masking the akathesia from the ssri. Do you think tapering the ssri first as this may be the cause of the akathesia?? Then begin a slow taper of the risperidone?? I’m scared the longer she is on the risperidone the more damage it is causing but she needs a break as the akathesia was slowly killing her. She lost so much weight. Hoping she can come off the risperidone before she’s been on it too long but we need time to taper off the ssri first!!